Tips for Managing Augmentation

Augmentation happens when you take a drug, it makes your symptoms better, but over time it stops working. It is linked to restless legs syndrome (RLS) drugs that alter dopamine. If you have augmentation, your normal dose of dopamine drugs may no longer control your RLS. You may notice your symptoms worsen or start earlier in the day.1-2

Doctors do not know why some people get augmentation and others do not. There are some risk factors that raise your chances of getting it. You can also lower your chances and work with your doctor to manage it.

How do RLS drugs work?

Dopamine is a brain chemical that helps control movement. It is involved in many movement disorders such as Parkinson’s disease and RLS. Many RLS drugs raise dopamine levels to control symptoms. These drugs are:2-5

  • Dopamine precursors – drugs that eventually turn into dopamine in the brain. An example is levodopa.
  • Dopamine mimics – drugs that act like dopamine. These are ropinirole (Requip®), pramipexole (Mirapex®), and rotigotine (Neupro®).

Doctors are not sure why some people on dopamine drugs get augmentation. Usually, your brain and the drugs work together to raise dopamine levels. One theory is that over time, the drugs cause the brain to stop making its own dopamine. So, the same dose of drug no longer works because the total level of dopamine is lower.1-2

Know the signs of augmentation

The following may be signs of augmentation:1

  • Your drugs no longer control symptoms.
  • Your symptoms are worse or you notice RLS-like discomfort in new body parts.
  • You have discomfort earlier in the day.
  • Inactivity causes discomfort quicker than it used to.

Augmentation does not affect everyone.2 People with augmentation usually get it after 6 months or longer on dopamine drugs. However, it does not set in at the same time for everyone.

Be aware of your iron levels

Doctors know that having low brain iron levels can be a risk factor. People with iron levels under 100 micrograms per liter (mcg/L) may have a higher chance of augmentation. In some cases, iron therapy is used to raise iron levels. Your doctor may routinely test your iron if you have RLS.1-2

Work with your doctor

Work with your doctor to manage augmentation. Dopamine drugs, especially high doses, raise the risk of augmentation. If you and your doctor decide you need these drugs, taking a low dose can ward off augmentation. Switching the time of day you take your drugs could also help.1-2,6

What happens when augmentation sets in?

Dopamine drugs are either short-acting or long-acting. The difference is how the dopamine is released in your body. Your doctor may switch you from one type to the other if augmentation sets in. Your doctor may also lower your dose and eventually stop your dopamine drug. Many people have withdrawals with bad RLS symptoms for 1 to 2 weeks before augmentation wears off.6-7

Non-dopaminergic drugs

Your doctor may switch you to another type of drug once you go off dopamine drugs. You may even get a combination of drugs. These may include a benzodiazepine or an opiate.7 Doctors are still trying to figure out how to effectively use non-dopaminergic drugs to ease symptoms.

Restarting dopamine drugs

If your symptoms still cannot be controlled, your doctor may try restarting dopamine drugs. Typically, people are off dopamine drugs for months before restarting. Augmentation has been shown to come back once the drugs are restarted. It usually comes back sooner after drug reintroduction as compared to the first time that augmentation developed.7

Assess your daily activities

Some find non-dopaminergic drugs less effective at controlling RLS. If you have switched drugs and your symptoms are still bad, try exercising. Daily aerobic exercise has been shown to decrease symptom severity by 40 percent.8 Increase your activity level by taking more walks or starting an exercise program that works your legs. If you work at a desk job or sit most of the day, get up at least once an hour to stretch and get your legs moving.

Talk to your doctor before stopping any drugs

If you think you have augmentation, do not stop any drugs without talking to your doctor. This could be harmful. Make a list of all prescription and over-the-counter drugs, supplements, and vitamins you take. Make note if you are taking tramadol as this has been shown to cause augmentation.9 Take that list to your doctor and together you can work to figure out why your RLS symptoms are worse.

By providing your email address, you are agreeing to our Privacy Policy and Terms of Use.

Join the conversation

Please read our rules before commenting.